Browse

You are looking at 1 - 4 of 4 items for :

  • Gonadotrophins x
  • Hydrocortisone x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

Athanasios Fountas, Shu Teng Chai, John Ayuk, Neil Gittoes, Swarupsinh Chavda and Niki Karavitaki

Summary

Co-existence of craniopharyngioma and acromegaly has been very rarely reported. A 65-year-old man presented with visual deterioration, fatigue and frontal headaches. Magnetic resonance imaging revealed a suprasellar heterogeneous, mainly cystic, 1.9 × 2 × 1.9 cm mass compressing the optic chiasm and expanding to the third ventricle; the findings were consistent with a craniopharyngioma. Pituitary hormone profile showed hypogonadotropic hypogonadism, mildly elevated prolactin, increased insulin-like growth factor 1 (IGF-1) and normal thyroid function and cortisol reserve. The patient had transsphenoidal surgery and pathology of the specimen was diagnostic of adamantinomatous craniopharyngioma. Post-operatively, he had diabetes insipidus, hypogonadotropic hypogonadism and adrenocorticotropic hormone and thyroid-stimulating hormone deficiency. Despite the hypopituitarism, his IGF-1 levels remained elevated and subsequent oral glucose tolerance test did not show complete growth hormone (GH) suppression. Further review of the pre-operative imaging revealed a 12 × 4 mm pituitary adenoma close to the right carotid artery and no signs of pituitary hyperplasia. At that time, he was also diagnosed with squamous cell carcinoma of the left upper lung lobe finally managed with radical radiotherapy. Treatment with long-acting somatostatin analogue was initiated leading to biochemical control of the acromegaly. Latest imaging has shown no evidence of craniopharyngioma regrowth and stable adenoma. This is a unique case report of co-existence of craniopharyngioma, acromegaly and squamous lung cell carcinoma that highlights diagnostic and management challenges. Potential effects of the GH hypersecretion on the co-existent tumours of this patient are also briefly discussed.

Learning points:

  • Although an extremely rare clinical scenario, craniopharyngioma and acromegaly can co-exist; aetiopathogenic link between these two conditions is unlikely.
  • Meticulous review of unexpected biochemical findings is vital for correct diagnosis of dual pituitary pathology.
  • The potential adverse impact of GH excess due to acromegaly in a patient with craniopharyngioma (and other neoplasm) mandates adequate biochemical control of the GH hypersecretion.
Open access

Fergus Keane, Aoife M Egan, Patrick Navin, Francesca Brett and Michael C Dennedy

Summary

Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Drug-induced pituitary apoplexy is a rare but important consideration when evaluating patients with this presentation. We describe an unusual case of a patient with a known pituitary macroadenoma presenting with acute-onset third nerve palsy and headache secondary to tumour enlargement and apoplexy. This followed gonadotropin-releasing hormone (GNRH) agonist therapy used to treat metastatic prostate carcinoma. Following acute management, the patient underwent transphenoidal debulking of his pituitary gland with resolution of his third nerve palsy. Subsequent retrospective data interpretation revealed that this had been a secretory gonadotropinoma and GNRH agonist therapy resulted in raised gonadotropins and testosterone. Hence, further management of his prostate carcinoma required GNRH antagonist therapy and external beam radiotherapy. This case demonstrates an uncommon complication of GNRH agonist therapy in the setting of a pituitary macroadenoma. It also highlights the importance of careful, serial data interpretation in patients with pituitary adenomas. Finally, this case presents a unique insight into the challenges of managing a hormonal-dependent prostate cancer in a patient with a secretory pituitary tumour.

Learning points

  • While non-functioning gonadotropinomas represent the most common form of pituitary macroadenoma, functioning gonadotropinomas are exceedingly rare.
  • Acute tumour enlargement, with potential pituitary apoplexy, is a rare but important adverse effect arising from GNRH agonist therapy in the presence of both functioning and non-functioning pituitary gonadotropinomas.
  • GNRH antagonist therapy represents an alternative treatment option for patients with hormonal therapy-requiring prostate cancer, who also have diagnosed with a pituitary gonadotropinoma.

Open access

Asma Deeb, Hana Al Suwaidi, Salima Attia and Ahlam Al Ameri

Summary

Combined17α-hydroxylase/17,20-lyase deficiency is a rare cause of congenital adrenal hyperplasia and hypogonadism. Hypertension and hypokalemia are essential presenting features. We report an Arab family with four affected XX siblings. The eldest presented with abdominal pain and was diagnosed with a retroperitoneal malignant mixed germ cell tumour. She was hypertensive and hypogonadal. One sibling presented with headache due to hypertension while the other two siblings were diagnosed with hypertension on a routine school check. A homozygous R96Q missense mutation in P450c17 was detected in the index case who had primary amenorrhea and lack of secondary sexual characters at 17 years. The middle two siblings were identical twins and had no secondary sexual characters at the age of 14. All siblings had hypokalemia, very low level of adrenal androgens, high ACTH and high levels of aldosterone substrates. Treatment was commenced with steroid replacement and puberty induction with estradiol. The index case had surgical tumor resection and chemotherapy. All siblings required antihypertensive treatment and the oldest remained on two antihypertensive medications 12 years after diagnosis. Her breast development remained poor despite adequate hormonal replacement. Combined 17α-hydroxylase/17,20-lyase deficiency is a rare condition but might be underdiagnosed. It should be considered in young patients presenting with hypertension, particularly if there is a family history of consanguinity and with more than one affected sibling. Antihypertensive medication might continue to be required despite adequate steroid replacement. Breast development may remain poor in mutations causing complete form of the disease.

Learning points

  • Endocrine hypertension due to rarer forms of CAH should be considered in children and adolescents, particularly if more than one sibling is affected and in the presence of consanguinity.
  • 17α-hydroxylase/17,20-lyase deficiency is a rare form of CAH but might be underdiagnosed.
  • Blood pressure measurement should be carried out in all females presenting with hypogonadism.
  • Anti-hypertensive medications might be required despite adequate steroid replacement.
  • Initial presenting features might vary within affected members of the same family.
  • Adverse breast development might be seen in the complete enzyme deficiency forms of the disease.